June  2011, 31(2): 385-406. doi: 10.3934/dcds.2011.31.385

On $C^0$-variational solutions for Hamilton-Jacobi equations

1. 

Dipartimento di Matematica Pura ed Applicata, Via Trieste, 63 - 35121 Padova, Italy, Italy

Received  March 2010 Revised  April 2011 Published  June 2011

For evolutive Hamilton-Jacobi equations, we propose a refined definition of $C^0$-variational solution, adapted to Cauchy problems for continuous initial data. This weaker framework enables us to investigate the semigroup property for these solutions. In the case of $p$-convex Hamiltonians, when variational solutions are known to be identical to viscosity solutions, we verify directly the semigroup property by using minmax techniques. In the non-convex case, we construct a first explicit evolutive example where minmax and viscosity solutions are different. Provided the initial data allow for the separation of variables, we also detect the semigroup property for convex-concave Hamiltonians. In this case, and for general initial data, we finally give new upper and lower Hopf-type estimates for the variational solutions.
Citation: Olga Bernardi, Franco Cardin. On $C^0$-variational solutions for Hamilton-Jacobi equations. Discrete & Continuous Dynamical Systems, 2011, 31 (2) : 385-406. doi: 10.3934/dcds.2011.31.385
References:
[1]

B. Aebischer et al, "Symplectic Geometry," An introduction based on the seminar in Bern, 1992, Progress in Mathematics, 124, Birkhäuser Verlag, Basel, 1994.  Google Scholar

[2]

M. Bardi and S. Osher, The nonconvex multidimensional Riemann problem for Hamilton-Jacobi equations, SIAM J. Math. Anal., 22 (1991), 344-351. doi: 10.1137/0522022.  Google Scholar

[3]

M. Bardi and I. Capuzzo-Dolcetta, "Optimal Control and Viscosity Solutions of Hamilton-Jacobi-Bellman Equations," Systems and Control: Foundations and Applications, Boston, MA: Birkhauser, 1997, xvii+570 pp.  Google Scholar

[4]

M. Bardi and S. Faggian, Hopf-type estimates and formulas for nonconvex nonconcave Hamilton-Jacobi equations, SIAM J. Math. Anal., 29 (1998), 1067-1086. doi: 10.1137/S0036141096309629.  Google Scholar

[5]

G. Barles, "Solutions de viscosité des équations de Hamilton-Jacobi," Springer, Paris, 1994.  Google Scholar

[6]

S. Benenti, "Symplectic Relations in Analytical Mechanics," Modern developments in analytical mechanics, Vol. I: Geometrical dynamics, Proc. IUTAM-ISIMM Symp., Torino, Italy, (1982), 39-91.  Google Scholar

[7]

O. Bernardi and F. Cardin, Minimax and viscosity solutions in the convex case, Commun. Pure Appl. Anal., 5 (2006), 793-812. doi: 10.3934/cpaa.2006.5.793.  Google Scholar

[8]

G. Capitanio, Caractérisation géométrique des solutions de minimax pour l'équation de Hamilton-Jacobi, Enseign. Math., 49 (2003), 3-34.  Google Scholar

[9]

F. Cardin, The global finite structure of generic envelope loci for Hamilton-Jacobi equations, J. Math. Phys., 43 (2002), 417-430. doi: 10.1063/1.1423400.  Google Scholar

[10]

F. Cardin and C. Viterbo, Commuting Hamiltonians and Hamilton-Jacobi multi-time equations, Duke Math. J., 144 (2008), 235-284. doi: 10.1215/00127094-2008-036.  Google Scholar

[11]

M. Chaperon, Lois de conservation et géométrie symplectique, C. R. Acad. Sci. Paris Sér. I Math., 312 (1991), 345-348.  Google Scholar

[12]

M. Chaperon, "Familles génératrices," Cours l'école d'été Erasmus de Samos, Publication Erasmus de l'Université de Thessalonique, 1993. Google Scholar

[13]

C. Golé, Optical Hamiltonians and symplectic twist maps, Phys. D, 71 (1994), 185-195. doi: 10.1016/0167-2789(94)90189-9.  Google Scholar

[14]

V. Humiliére, "Continuité en topologie symplectique," PhD Thesis, École Polytechnique, 2008. Google Scholar

[15]

V. Humiliére, On some completions of the space of Hamiltonian maps, Bull. Soc. Math. France, 136 (2008), 373-404.  Google Scholar

[16]

T. Joukovskaia, "Singularités de minimax et solutions faibles d'équations aux dérivées partielles," PHD Thesis, Université Paris 7, 1993. Google Scholar

[17]

L. D. Landau and E. M. Lifshits, "Theoretical Physics. Vol. I," Mechanics. Fourth edition, Moscow, 1988, 216 pp.  Google Scholar

[18]

L. D. Landau and E. M. Lifshits, "Theoretical Physics. Vol. III," Quantum mechanics. Eighth edition. Akademie-Verlag, Berlin, 1988, xiv+644 pp.  Google Scholar

[19]

P. Liebermann and C. M. Marle, "Symplectic Geometry and Analytical Mechanics," D. Reidel Publishing Co., Dordrecht 1987, xvi+526 pp.  Google Scholar

[20]

P. L. Lions, "Generalized Solutions of Hamilton-Jacobi Equations," Research Notes in Mathematics, 69, Boston - London - Melbourne: Pitman Advanced Publishing Program 1982, 317 pp.  Google Scholar

[21]

P. L. Lions and M. Nisio, A uniqueness result for the semigroup associated with the Hamilton-Jacobi-Bellman operator, Proc. Japan Acad. Ser. A Math. Sci., 58 (1982), 273-276. doi: 10.3792/pjaa.58.273.  Google Scholar

[22]

P. L. Lions, Some properties of the viscosity semigroups for Hamilton-Jacobi equations, in "Nonlinear Differential Equations" (Granada, 1984), Res. Notes in Math., 132, Pitman, Boston, MA, (1985), 43-63.  Google Scholar

[23]

J. N. Mather and G. Forni, Action minimizing orbits in Hamiltonian systems, Transition to chaos in classical and quantum mechanics (Montecatini Terme, 1991), Lecture Notes in Math., 1589, Springer, Berlin, (1994), 92-186.  Google Scholar

[24]

D. McCaffrey, Graph selectors and viscosity solutions on Lagrangian manifolds, ESAIM Control Optim. Calc. Var., 12 (2006), 795-815.  Google Scholar

[25]

A. Ottolenghi and C. Viterbo, Solutions generalisees pour l'equation de Hamilton-Jacobi dans le cas d'evolution,, Unpublished., ().   Google Scholar

[26]

G. P. Paternain, L. Polterovich and K. F. Siburg, Boundary rigidity for Lagrangian submanifolds, non-removable intersections, and Aubry-Mather theory, Dedicated to Vladimir I. Arnold on the occasion of his 65th birthday. Mosc. Math. J., 3 (2003), 593-619.  Google Scholar

[27]

J. C. Sikorav, Sur les immersions lagrangiennes dans un fibré cotangent admettant une phase génératrice globale, C. R. Acad. Sci., Paris, t., 302, Sér. I, (1986), 119-122.  Google Scholar

[28]

J. C. Sikorav, Problémes d'intersections et de points fixes en géométrie hamiltonienne, Comment. Math. Helv. 62 (1987), 62-73. doi: 10.1007/BF02564438.  Google Scholar

[29]

D. Theret, "Utilisation des fonctions génératrices en géométrie symplectique globale," PhD Thesis. Université Paris 7, 1996. Google Scholar

[30]

D. Theret, A complete proof of Viterbo's uniqueness theorem on generating functions, Topology and its Applications, 96 (1999), 249-266. doi: 10.1016/S0166-8641(98)00049-2.  Google Scholar

[31]

C. Viterbo, Symplectic topology as the geometry of generating functions, Mathematische Annalen, 292 (1992), 685-710. doi: 10.1007/BF01444643.  Google Scholar

[32]

C. Viterbo, Solutions d'équations d'Hamilton-Jacobi et géométrie symplectique, Sémin. Équ. Dériv. Partielles, Éc. Polytech., Cent. Math., Palaiseau Sémin, Exp. 22 (1996), 6 pp.  Google Scholar

[33]

C. Viterbo, Symplectic topology and Hamilton-Jacobi equations, Morse theoretic methods in nonlinear analysis and in symplectic topology, NATO Sci. Ser. II Math. Phys. Chem., 217, Springer, Dordrecht, (2006), 439-459.  Google Scholar

[34]

A. Weinstein, "Lectures on Symplectic Manifolds," Conference Board of the Mathematical Sciences, Regional Conference Series in Mathematics. Number 29. Providence, R. I.: AMS, 1977.  Google Scholar

show all references

References:
[1]

B. Aebischer et al, "Symplectic Geometry," An introduction based on the seminar in Bern, 1992, Progress in Mathematics, 124, Birkhäuser Verlag, Basel, 1994.  Google Scholar

[2]

M. Bardi and S. Osher, The nonconvex multidimensional Riemann problem for Hamilton-Jacobi equations, SIAM J. Math. Anal., 22 (1991), 344-351. doi: 10.1137/0522022.  Google Scholar

[3]

M. Bardi and I. Capuzzo-Dolcetta, "Optimal Control and Viscosity Solutions of Hamilton-Jacobi-Bellman Equations," Systems and Control: Foundations and Applications, Boston, MA: Birkhauser, 1997, xvii+570 pp.  Google Scholar

[4]

M. Bardi and S. Faggian, Hopf-type estimates and formulas for nonconvex nonconcave Hamilton-Jacobi equations, SIAM J. Math. Anal., 29 (1998), 1067-1086. doi: 10.1137/S0036141096309629.  Google Scholar

[5]

G. Barles, "Solutions de viscosité des équations de Hamilton-Jacobi," Springer, Paris, 1994.  Google Scholar

[6]

S. Benenti, "Symplectic Relations in Analytical Mechanics," Modern developments in analytical mechanics, Vol. I: Geometrical dynamics, Proc. IUTAM-ISIMM Symp., Torino, Italy, (1982), 39-91.  Google Scholar

[7]

O. Bernardi and F. Cardin, Minimax and viscosity solutions in the convex case, Commun. Pure Appl. Anal., 5 (2006), 793-812. doi: 10.3934/cpaa.2006.5.793.  Google Scholar

[8]

G. Capitanio, Caractérisation géométrique des solutions de minimax pour l'équation de Hamilton-Jacobi, Enseign. Math., 49 (2003), 3-34.  Google Scholar

[9]

F. Cardin, The global finite structure of generic envelope loci for Hamilton-Jacobi equations, J. Math. Phys., 43 (2002), 417-430. doi: 10.1063/1.1423400.  Google Scholar

[10]

F. Cardin and C. Viterbo, Commuting Hamiltonians and Hamilton-Jacobi multi-time equations, Duke Math. J., 144 (2008), 235-284. doi: 10.1215/00127094-2008-036.  Google Scholar

[11]

M. Chaperon, Lois de conservation et géométrie symplectique, C. R. Acad. Sci. Paris Sér. I Math., 312 (1991), 345-348.  Google Scholar

[12]

M. Chaperon, "Familles génératrices," Cours l'école d'été Erasmus de Samos, Publication Erasmus de l'Université de Thessalonique, 1993. Google Scholar

[13]

C. Golé, Optical Hamiltonians and symplectic twist maps, Phys. D, 71 (1994), 185-195. doi: 10.1016/0167-2789(94)90189-9.  Google Scholar

[14]

V. Humiliére, "Continuité en topologie symplectique," PhD Thesis, École Polytechnique, 2008. Google Scholar

[15]

V. Humiliére, On some completions of the space of Hamiltonian maps, Bull. Soc. Math. France, 136 (2008), 373-404.  Google Scholar

[16]

T. Joukovskaia, "Singularités de minimax et solutions faibles d'équations aux dérivées partielles," PHD Thesis, Université Paris 7, 1993. Google Scholar

[17]

L. D. Landau and E. M. Lifshits, "Theoretical Physics. Vol. I," Mechanics. Fourth edition, Moscow, 1988, 216 pp.  Google Scholar

[18]

L. D. Landau and E. M. Lifshits, "Theoretical Physics. Vol. III," Quantum mechanics. Eighth edition. Akademie-Verlag, Berlin, 1988, xiv+644 pp.  Google Scholar

[19]

P. Liebermann and C. M. Marle, "Symplectic Geometry and Analytical Mechanics," D. Reidel Publishing Co., Dordrecht 1987, xvi+526 pp.  Google Scholar

[20]

P. L. Lions, "Generalized Solutions of Hamilton-Jacobi Equations," Research Notes in Mathematics, 69, Boston - London - Melbourne: Pitman Advanced Publishing Program 1982, 317 pp.  Google Scholar

[21]

P. L. Lions and M. Nisio, A uniqueness result for the semigroup associated with the Hamilton-Jacobi-Bellman operator, Proc. Japan Acad. Ser. A Math. Sci., 58 (1982), 273-276. doi: 10.3792/pjaa.58.273.  Google Scholar

[22]

P. L. Lions, Some properties of the viscosity semigroups for Hamilton-Jacobi equations, in "Nonlinear Differential Equations" (Granada, 1984), Res. Notes in Math., 132, Pitman, Boston, MA, (1985), 43-63.  Google Scholar

[23]

J. N. Mather and G. Forni, Action minimizing orbits in Hamiltonian systems, Transition to chaos in classical and quantum mechanics (Montecatini Terme, 1991), Lecture Notes in Math., 1589, Springer, Berlin, (1994), 92-186.  Google Scholar

[24]

D. McCaffrey, Graph selectors and viscosity solutions on Lagrangian manifolds, ESAIM Control Optim. Calc. Var., 12 (2006), 795-815.  Google Scholar

[25]

A. Ottolenghi and C. Viterbo, Solutions generalisees pour l'equation de Hamilton-Jacobi dans le cas d'evolution,, Unpublished., ().   Google Scholar

[26]

G. P. Paternain, L. Polterovich and K. F. Siburg, Boundary rigidity for Lagrangian submanifolds, non-removable intersections, and Aubry-Mather theory, Dedicated to Vladimir I. Arnold on the occasion of his 65th birthday. Mosc. Math. J., 3 (2003), 593-619.  Google Scholar

[27]

J. C. Sikorav, Sur les immersions lagrangiennes dans un fibré cotangent admettant une phase génératrice globale, C. R. Acad. Sci., Paris, t., 302, Sér. I, (1986), 119-122.  Google Scholar

[28]

J. C. Sikorav, Problémes d'intersections et de points fixes en géométrie hamiltonienne, Comment. Math. Helv. 62 (1987), 62-73. doi: 10.1007/BF02564438.  Google Scholar

[29]

D. Theret, "Utilisation des fonctions génératrices en géométrie symplectique globale," PhD Thesis. Université Paris 7, 1996. Google Scholar

[30]

D. Theret, A complete proof of Viterbo's uniqueness theorem on generating functions, Topology and its Applications, 96 (1999), 249-266. doi: 10.1016/S0166-8641(98)00049-2.  Google Scholar

[31]

C. Viterbo, Symplectic topology as the geometry of generating functions, Mathematische Annalen, 292 (1992), 685-710. doi: 10.1007/BF01444643.  Google Scholar

[32]

C. Viterbo, Solutions d'équations d'Hamilton-Jacobi et géométrie symplectique, Sémin. Équ. Dériv. Partielles, Éc. Polytech., Cent. Math., Palaiseau Sémin, Exp. 22 (1996), 6 pp.  Google Scholar

[33]

C. Viterbo, Symplectic topology and Hamilton-Jacobi equations, Morse theoretic methods in nonlinear analysis and in symplectic topology, NATO Sci. Ser. II Math. Phys. Chem., 217, Springer, Dordrecht, (2006), 439-459.  Google Scholar

[34]

A. Weinstein, "Lectures on Symplectic Manifolds," Conference Board of the Mathematical Sciences, Regional Conference Series in Mathematics. Number 29. Providence, R. I.: AMS, 1977.  Google Scholar

[1]

Xifeng Su, Lin Wang, Jun Yan. Weak KAM theory for HAMILTON-JACOBI equations depending on unknown functions. Discrete & Continuous Dynamical Systems, 2016, 36 (11) : 6487-6522. doi: 10.3934/dcds.2016080

[2]

Manuel de León, David Martín de Diego, Miguel Vaquero. A Hamilton-Jacobi theory on Poisson manifolds. Journal of Geometric Mechanics, 2014, 6 (1) : 121-140. doi: 10.3934/jgm.2014.6.121

[3]

Nalini Anantharaman, Renato Iturriaga, Pablo Padilla, Héctor Sánchez-Morgado. Physical solutions of the Hamilton-Jacobi equation. Discrete & Continuous Dynamical Systems - B, 2005, 5 (3) : 513-528. doi: 10.3934/dcdsb.2005.5.513

[4]

Giuseppe Marmo, Giuseppe Morandi, Narasimhaiengar Mukunda. The Hamilton-Jacobi theory and the analogy between classical and quantum mechanics. Journal of Geometric Mechanics, 2009, 1 (3) : 317-355. doi: 10.3934/jgm.2009.1.317

[5]

Yasuhiro Fujita, Katsushi Ohmori. Inequalities and the Aubry-Mather theory of Hamilton-Jacobi equations. Communications on Pure & Applied Analysis, 2009, 8 (2) : 683-688. doi: 10.3934/cpaa.2009.8.683

[6]

Melvin Leok, Diana Sosa. Dirac structures and Hamilton-Jacobi theory for Lagrangian mechanics on Lie algebroids. Journal of Geometric Mechanics, 2012, 4 (4) : 421-442. doi: 10.3934/jgm.2012.4.421

[7]

Sergey Rashkovskiy. Hamilton-Jacobi theory for Hamiltonian and non-Hamiltonian systems. Journal of Geometric Mechanics, 2020, 12 (4) : 563-583. doi: 10.3934/jgm.2020024

[8]

Gawtum Namah, Mohammed Sbihi. A notion of extremal solutions for time periodic Hamilton-Jacobi equations. Discrete & Continuous Dynamical Systems - B, 2010, 13 (3) : 647-664. doi: 10.3934/dcdsb.2010.13.647

[9]

Gui-Qiang Chen, Bo Su. Discontinuous solutions for Hamilton-Jacobi equations: Uniqueness and regularity. Discrete & Continuous Dynamical Systems, 2003, 9 (1) : 167-192. doi: 10.3934/dcds.2003.9.167

[10]

David McCaffrey. A representational formula for variational solutions to Hamilton-Jacobi equations. Communications on Pure & Applied Analysis, 2012, 11 (3) : 1205-1215. doi: 10.3934/cpaa.2012.11.1205

[11]

Mihai Bostan, Gawtum Namah. Time periodic viscosity solutions of Hamilton-Jacobi equations. Communications on Pure & Applied Analysis, 2007, 6 (2) : 389-410. doi: 10.3934/cpaa.2007.6.389

[12]

Olga Bernardi, Franco Cardin. Minimax and viscosity solutions of Hamilton-Jacobi equations in the convex case. Communications on Pure & Applied Analysis, 2006, 5 (4) : 793-812. doi: 10.3934/cpaa.2006.5.793

[13]

Kaizhi Wang, Jun Yan. Lipschitz dependence of viscosity solutions of Hamilton-Jacobi equations with respect to the parameter. Discrete & Continuous Dynamical Systems, 2016, 36 (3) : 1649-1659. doi: 10.3934/dcds.2016.36.1649

[14]

Joan-Andreu Lázaro-Camí, Juan-Pablo Ortega. The stochastic Hamilton-Jacobi equation. Journal of Geometric Mechanics, 2009, 1 (3) : 295-315. doi: 10.3934/jgm.2009.1.295

[15]

Tomoki Ohsawa, Anthony M. Bloch. Nonholonomic Hamilton-Jacobi equation and integrability. Journal of Geometric Mechanics, 2009, 1 (4) : 461-481. doi: 10.3934/jgm.2009.1.461

[16]

Claudio Marchi. On the convergence of singular perturbations of Hamilton-Jacobi equations. Communications on Pure & Applied Analysis, 2010, 9 (5) : 1363-1377. doi: 10.3934/cpaa.2010.9.1363

[17]

Isabeau Birindelli, J. Wigniolle. Homogenization of Hamilton-Jacobi equations in the Heisenberg group. Communications on Pure & Applied Analysis, 2003, 2 (4) : 461-479. doi: 10.3934/cpaa.2003.2.461

[18]

María Barbero-Liñán, Manuel de León, David Martín de Diego, Juan C. Marrero, Miguel C. Muñoz-Lecanda. Kinematic reduction and the Hamilton-Jacobi equation. Journal of Geometric Mechanics, 2012, 4 (3) : 207-237. doi: 10.3934/jgm.2012.4.207

[19]

Larry M. Bates, Francesco Fassò, Nicola Sansonetto. The Hamilton-Jacobi equation, integrability, and nonholonomic systems. Journal of Geometric Mechanics, 2014, 6 (4) : 441-449. doi: 10.3934/jgm.2014.6.441

[20]

Thi Tuyen Nguyen. Large time behavior of solutions of local and nonlocal nondegenerate Hamilton-Jacobi equations with Ornstein-Uhlenbeck operator. Communications on Pure & Applied Analysis, 2019, 18 (3) : 999-1021. doi: 10.3934/cpaa.2019049

2019 Impact Factor: 1.338

Metrics

  • PDF downloads (49)
  • HTML views (0)
  • Cited by (6)

Other articles
by authors

[Back to Top]